Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 50, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 8, 2018, 9:03 PM CDT for Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2018, 9:03 PM CDT (02:03 UTC)
- Expired
- Oct 9, 2018, 12:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Terrell County, TX
The radar
The Laughlin AFB radar (KDFX), 175 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 2.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1458 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.0
The text
As transmitted.
180
WGUS54 KMAF 090203
FFWMAF
TXC443-090500-
/O.NEW.KMAF.FF.W.0050.181009T0203Z-181009T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
903 PM CDT MON OCT 8 2018
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Southeastern Terrell County in southwestern Texas...
* Until midnight CDT.
* At 903 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly, or is
already occurring.
* Flash flooding will remain over mainly rural areas of southeastern
Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 2980 10180 2981 10182 2979 10182 2981 10185
2978 10193 2982 10198 2980 10199 2980 10204
2979 10204 2979 10207 2980 10214 2985 10219
2984 10219 2984 10221 3028 10200 3029 10176
2978 10176 2978 10181
$$
441 follow-up statement
153
WGUS74 KMAF 090334
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
1034 PM CDT MON OCT 8 2018
TXC443-090500-
/O.CON.KMAF.FF.W.0050.000000T0000Z-181009T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Terrell TX-
1034 PM CDT MON OCT 8 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHEASTERN TERRELL COUNTY...
At 1033 PM CDT, Doppler radar indicated rain had ended across the
warned area. However, flooding will continue for an hour or two. Up
to two inches of rain have already fallen. The threat of flash
flooding continues.
Flash flooding will remain over mainly rural areas of southeastern
Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 2980 10180 2981 10182 2979 10182 2981 10185
2978 10193 2982 10198 2980 10199 2980 10204
2979 10204 2979 10207 2980 10214 2985 10219
2984 10219 2984 10221 3028 10200 3029 10176
2978 10176 2978 10181
$$
44What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 6:04 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Oct 8, 6:04 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
604 PM CDT Mon Oct 8 2018
.UPDATE...
See public discussion below.
&&
.DISCUSSION...
Have updated the zones to include Severe Thunderstorm Watch #400
until 1 am CDT Tuesday for portions of the central and eastern
Permian Basin.
&&
.PREV DISCUSSION... /issued 551 PM CDT Mon Oct 8 2018/
DISCUSSION...
See 00Z Aviation Discussion below.
AVIATION...
Sfc flow will back overnight as the upper trough finally moves
thru West Texas/SE NM, accompanied by a last line of convection.
Models remain in disagreement on placement/timing, but judging
from WV movement of the trough, bulk of convection should be in
the06-10Z time range. Forecast sounding suggest cigs will stay
VFR except KMAF, which should be MVFR. However, vsby in direct
convection could drop to LIFR. Skies scour out behind the trough
after 12Z.
PREV DISCUSSION... /issued 149 PM CDT Mon Oct 8 2018/
DISCUSSION...
Upper trough centered near the 4 Corners region this morning moving
east into CO and NM tonight. The leading edge of this trough will
swing onto the plains Wednesday as a secondary surge dives down
out of the NW to reinforce it. By early Thursday the next upper
trough moves down across CA developing into a closed low off the
coast by Friday moving down to Baja over the weekend. Will have to
also watch Pacific Hurricane Sergio coming across Mexico on
Friday.
Had some morning showers around the area with the first round of
storms moving across the Central Permian Basin by midday. May get a
couple bands of storms before main/heaviest rainfall moves through
tonight as the upper trough swings across. Have raised pops
tonight to the 70 to 90 percent range for most locations.
Model qpf starts the rain tonight out west over Eddy and Culberson
in the 03-06z time and develops it into a line of storms that moves
across the Western Permian Basin and the Trans Pecos by 09z and into
the Central Permian Basin by 12z. The Flash FLood Watch remains in
effect through tonight for the Permian Basin... portions of SE NM...
as well as the Trans Pecos. Have added Loving... Ward... and
Brewster to the watch. After tonight the rain chances will shift
east Tuesday... could need the watch extended into tomorrow for the
eastern CWA. Wednesday looks to be the lull day before pops begin
to return on Thursday and increase through next weekend as remains
of Sergio move up into the SW. Have thunderstorms each day in the
extended forecast.
Expect cooler temps the next few days with highs generally in the
70s with 80s along the Rio Grande.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 59 76 51 74 / 90 60 10 10
Carlsbad 53 74 46 76 / 80 10 0 0
Dryden 66 82 56 83 / 80 40 10 0
Fort Stockton 57 76 51 78 / 80 30 10 0
Guadalupe Pass 48 67 47 70 / 80 10 0 0
Hobbs 51 72 45 74 / 80 20 10 0
Marfa 47 70 40 75 / 80 20 0 0
Midland Intl Airport 58 75 51 75 / 90 40 10 10
Odessa 58 75 51 75 / 90 30 10 0
Wink 55 76 50 77 / 80 20 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Tuesday morning for Andrews-Big Bend
Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
Loving-Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-
Upton-Ward-Winkler.
&&
44/80/44Hazardous weather outlook, Oct 8, 1:59 PM CDT, 7 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 159 PM CDT Mon Oct 8 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 159 PM CDT Mon Oct 8 2018 /1259 PM MDT Mon Oct 8 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected across much of the region, with coverage increasing this evening and overnight. Damaging winds and large hail are the primary threats, and an isolated tornado or two cannot be ruled out. There is potential for widespread damaging winds overnight as a line of storms moves eastward across the area. Heavy rain will accompany storms that develop, with cell training likely tonight. Thus, the Flash Flood Watch remains in effect for the Permian Basin, Lower Trans Pecos, Big Bend Area, and Lea county. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Oct 8, 8:08 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
808 PM CDT MON OCT 8 2018
TXZ081-090130-
Big Bend Area TX-
808 PM CDT MON OCT 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 830
PM CDT...
At 808 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Persimmon Gap, or 33 miles north of Panther Junction,
moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Brewster
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2968 10315 2984 10326 2998 10315 3008 10297
2994 10281 2977 10290
TIME...MOT...LOC 0108Z 238DEG 49KT 2981 10313
12Special weather statement, Oct 8, 8:12 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
812 PM CDT MON OCT 8 2018
TXZ082-090200-
Terrell TX-
812 PM CDT MON OCT 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TERRELL COUNTY UNTIL
900 PM CDT...
At 812 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Dryden, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Texas.
LAT...LON 2999 10208 3036 10210 3037 10177 3009 10177
3000 10176
TIME...MOT...LOC 0112Z 238DEG 49KT 3002 10196
12Special weather statement, Oct 8, 8:17 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
817 PM CDT MON OCT 8 2018
TXZ082-090200-
Terrell TX-
817 PM CDT MON OCT 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
900 PM CDT...
At 816 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Dryden, moving northeast at 25 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This storm will remain over mainly rural areas of southeastern
Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Texas.
LAT...LON 2979 10212 2999 10215 3000 10176 2979 10176
2978 10181 2980 10180 2981 10182 2979 10182
2981 10185 2980 10191 2978 10193 2980 10194
2980 10196 2982 10197 2980 10199 2980 10204
2979 10205
TIME...MOT...LOC 0116Z 238DEG 49KT 2988 10203
12Special weather statement, Oct 8, 8:20 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 820 PM CDT MON OCT 8 2018 TXZ074-090145- Davis/Apache Mountains Area TX- 820 PM CDT MON OCT 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY UNTIL 845 PM CDT... At 819 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Alpine, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Alpine. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3028 10358 3043 10369 3063 10341 3046 10322 TIME...MOT...LOC 0119Z 237DEG 50KT 3041 10355 12
Special weather statement, Oct 8, 8:25 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 825 PM CDT MON OCT 8 2018 TXZ081-090145- Big Bend Area TX- 825 PM CDT MON OCT 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY UNTIL 845 PM CDT... At 824 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Persimmon Gap, or 26 miles northwest of Panther Junction, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Persimmon Gap, Terlingua Ranch Airport, Terlingua Ranch Lodge and Santiago Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2938 10345 2965 10372 2991 10332 2965 10313 TIME...MOT...LOC 0124Z 237DEG 50KT 2967 10339 12
Special weather statement, Oct 8, 8:39 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 839 PM CDT MON OCT 8 2018 TXZ074-075-081-090230- Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX- 839 PM CDT MON OCT 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND NORTHWESTERN BREWSTER COUNTIES UNTIL 930 PM CDT... At 837 PM CDT, Doppler radar was tracking several thunderstorms 11 miles north of Marathon, or 20 miles east of Alpine, moving northeast at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Alpine, Marathon, Alpine-Casparis Municipal Airport, Sierra Madera and Elephant Mountain Wildlife Management Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for southwestern Texas. LAT...LON 2993 10341 3044 10371 3089 10316 3060 10259 TIME...MOT...LOC 0137Z 218DEG 32KT 3037 10331 33
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 7:16 PM CDT | Flash Flood Warning | MAF | Crane, Midland, Pecos, Upton | 3 hr |
| Oct 8, 7:28 PM CDT | Flash Flood Warning | MAF | Howard, Mitchell, Scurry | 3 hr |
| Oct 8, 7:42 PM CDT | Special Weather Statement | MAF | Terrell | 33 min |
| Oct 8, 7:47 PM CDT | Special Weather Statement | MAF | Upton | 28 min |
| Oct 8, 8:07 PM CDT | Special Weather Statement | MAF | Brewster | 23 min |
| Oct 8, 8:08 PM CDT | Special Weather Statement | MAF | Brewster | 22 min |
| Oct 8, 8:12 PM CDT | Special Weather Statement | MAF | Terrell | 48 min |
| Oct 8, 8:17 PM CDT | Special Weather Statement | MAF | Terrell | 43 min |
| Oct 8, 8:20 PM CDT | Special Weather Statement | MAF | 25 min | |
| Oct 8, 8:25 PM CDT | Special Weather Statement | MAF | Brewster | 20 min |
| Oct 8, 8:39 PM CDT | Special Weather Statement | MAF | 51 min | |
| Oct 8, 9:01 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 44 min |
| Oct 8, 9:07 PM CDT | Special Weather Statement | MAF | Terrell | 38 min |
| Oct 8, 9:42 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Midland, Reagan | 3 hr |
| Oct 8, 9:43 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 32 min |
| Oct 8, 9:46 PM CDT | Special Weather Statement | MAF | Terrell | 14 min |
| Oct 8, 9:48 PM CDT | Special Weather Statement | MAF | Terrell | 27 min |
| Oct 8, 9:49 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 41 min |
| Oct 8, 10:02 PM CDT | Special Weather Statement | MAF | Terrell | 28 min |
| Oct 8, 10:22 PM CDT | Areal Flood Advisory | MAF | Crane, Midland, Pecos, Reagan, Upton | 3 hr |
| Oct 8, 10:24 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Oct 8, 10:32 PM CDT | Special Weather Statement | MAF | Terrell | 28 min |
| Oct 8, 10:33 PM CDT | Special Weather Statement | MAF | Terrell | 27 min |
| Oct 8, 11:02 PM CDT | Special Weather Statement | MAF | Midland | 28 min |
| Oct 8, 11:03 PM CDT | Special Weather Statement | MAF | Terrell | 27 min |
| Oct 8, 11:05 PM CDT | Special Weather Statement | MAF | Brewster | 25 min |
| Oct 8, 11:08 PM CDT | Special Weather Statement | MAF | Brewster | 22 min |
| Oct 8, 11:09 PM CDT | Special Weather Statement | MAF | Brewster | 21 min |
| Oct 8, 11:20 PM CDT | Areal Flood Advisory | MAF | Howard, Martin, Midland | 3 hr |
| Oct 8, 11:44 PM CDT | Special Weather Statement | MAF | Terrell | 31 min |
| Oct 8, 11:48 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
| Oct 8, 11:51 PM CDT | Special Weather Statement | MAF | Glasscock | 24 min |
| Oct 8, 11:58 PM CDT | Special Weather Statement | MAF | Brewster | 32 min |
| Oct 9, 12:16 AM CDT | Special Weather Statement | MAF | Brewster | 29 min |
| Oct 9, 12:17 AM CDT | Flash Flood Warning | MAF | Borden, Howard | 3 hr |
| Oct 9, 12:42 AM CDT | Special Weather Statement | MAF | Mitchell, Scurry | 48 min |
| Oct 9, 12:46 AM CDT | Areal Flood Advisory | MAF | Howard, Mitchell, Scurry | 3 hr |
| Oct 9, 12:49 AM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Midland | 3 hr |
| Oct 9, 12:53 AM CDT | Special Weather Statement | MAF | Terrell | 52 min |
| Oct 9, 12:55 AM CDT | Special Weather Statement | MAF | Crockett | 50 min |
| Oct 9, 1:06 AM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 3 hr |
| Oct 9, 1:14 AM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Oct 9, 2:12 AM CDT | Areal Flood Advisory | MAF | Reagan | 4 hr |
| Oct 9, 2:26 AM CDT | Areal Flood Advisory | MAF | Midland | 4 hr |
| Oct 9, 2:54 AM CDT | Special Weather Statement | MAF | Reagan | 36 min |
| Oct 9, 6:10 AM CDT | Areal Flood Warning | MAF | Glasscock, Midland | 3 hr |
| Oct 9, 9:16 AM CDT | Areal Flood Warning | MAF | Glasscock, Midland | 3 hr |
| Oct 9, 12:16 PM CDT | Areal Flood Advisory | MAF | Glasscock, Midland | 3 hr |
| Oct 9, 3:01 PM CDT | Areal Flood Advisory | MAF | Glasscock, Midland | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.